High Blood Pressure May Up Psoriasis Risk for Women
WEDNESDAY, July 2, 2014 -- Women with high blood pressure may have an increased risk of developing the skin disease psoriasis, new research suggests.
Taking blood pressure medications called beta-blockers also raises the risk for psoriasis, according to the study that followed nearly 78,000 women for more than a decade.
Psoriasis, which affects about 3 percent of the U.S. population, is a chronic immune system disorder that causes red, raised patches on the skin. Previous research has linked psoriasis with diabetes, heart disease and depression.
"We basically found those who have high blood pressure of a certain duration -- more than six years in this study -- have an increased risk of developing psoriasis," said study researcher Dr. Abrar Qureshi, professor of dermatology at the Warren Alpert Medical School at Brown University in Providence, R.I.
After six years, their risk for psoriasis was 27 percent greater than that of women with normal blood pressure, the study found.
And women who used beta-blockers for six years or more had almost a 40 percent increased risk of psoriasis compared to women who never used these drugs, he said.
Beta blockers -- including Tenormin (atenolol) and Inderal (propranolol) -- reduce blood pressure by blocking certain receptors.
The new study is published online July 2 in JAMA Dermatology.
Previous research also has shown an association between psoriasis and high blood pressure, and found that some blood pressure medicines appear to make psoriasis worse. But few large, long-term studies have been done, said Qureshi.
His team analyzed data on women enrolled in the U.S. Nurses' Health Study from 1996 to 2008. They found 843 cases of psoriasis diagnosed during that time.
The researchers looked at many types of blood pressure medications, but only found the link with psoriasis for the beta-blockers.
The association between high blood pressure, medication and psoriasis did not prove cause-and-effect. And Qureshi can't explain the link with certainty, but said the beta-blockers may have a secondary effect on the immune system that gives rise to psoriasis.
"We can't say one [definitely] led to the other," he said. More research is needed to understand the association, he added.
The other limitation of the study, Qureshi said, is that the women were all health care professionals who might have had a healthier lifestyle than others. "So, the findings may not apply to the U.S. population," he said.
He can't say if the findings would apply to men. He plans to study that next.
Nor can he say if those on beta-blockers who developed psoriasis would see their symptoms improve if they switched to another kind of blood pressure-lowering medication.
Dr. April Armstrong, author of an accompanying journal editorial, believes that doctors should think about the role medications might play when psoriasis symptoms flare up.
Besides beta-blockers, drugs that can make psoriasis worse include lithium, antimalarial drugs and interferons, said Armstrong, a dermatologist at the University of Colorado, Denver.
Until more is known, Qureshi said that those with psoriasis should be screened for high blood pressure. People with both conditions should stay in close contact with their primary care doctor and their dermatologist to manage both conditions, he said.
In the United States, one in three adults has high blood pressure, a leading cause of heart attack and stroke. Before age 45, more men than women have high blood pressure. After 65, it is more common among women, according to the U.S. Centers for Disease Control and Prevention.
To learn more about psoriasis, visit the National Psoriasis Foundation.
Posted: July 2014